HE: Is it normal for HE to cause this... - British Liver Trust

British Liver Trust

27,737 members14,021 posts

HE

ktan49 profile image

Is it normal for HE to cause this much memory loss? I literally forget everything and cannot remember what happened yesterday, blank slate, Or even what ive done today!Once I've been given rifaxamin will this improve? Currently taking 40ml lactulose twice a day but not doing anything apart from giving me diarrhoea. I get my words mixed up Too, not all the time though.

26 Replies

Hi ktan49,

I suffered quite badly with memory loss. What I found helpful was to keep a notebook by my side and just write everything down like a daily diary, sound silly but I couldn’t do without it.

Didn’t stop me blankly staring at a cursor flashing in the google search box which I suppose is the modern day equivalent of walking into a room and wondering what you came in for.

Will

ktan49 profile image
ktan49 in reply to Will3

Diary sounds like a good idea thanks. Losing my mind.

Doesn't sound silly at all. Thanks for advice

in reply to Will3

Wow will, thats way too organised for me! But a good idea. Some things (quite a lot actually) I’m glad to forget..umm where was I? Oh yes, memory. Hmmm, hang on let me see what you said again...

🇧🇧

May I ask please if your liver condition has been caused by alcohol abuse?

When food is being processed and broken down by friendly bacteria in the gut, one of the chemicals that is produced by this action amongst others, is ammonia. This is pretty powerful stuff and can be found in most household kitchen cleaners. Normally the liver would deal with this by passing it onto the kidneys and this would be disposed of in urine. It’s the ammonia that gives urine its familiar smell.

When the liver becomes damaged it can’t process the ammonia as normal. This can then build up in the liver, and eventually leak out into the blood system. Here it travels up to the brain and causes the damage.

By using lactulose and having diarrhoea, the toxins and ammonia can be flushed out before it gets to the liver. HE symptoms can be temporary, but the damage to the brain can sometimes be permanent. This condition is a most terrible affliction to deal with, and can cause so much stress to others. Taking something to stop the diarrhoea would be counterproductive as the diarrhoea is doing it's job and ridding the body of these harmful toxins.

My personal HE damage is perminant. I can become frustrated and short tempered, and often forget short term memory processes. I try to hide this and put it down to my age and laugh it off. But it's a horrible condition to have to live with.

I hope this helps, although I realise it's not going to be what you want to hear.

ktan49 profile image
ktan49 in reply to

Thanks for your reply, no my condition was caused by Fatty Liver originally, I ignored the early symptoms for years as all I had was a dull ache in my right side so thought nothing of it, then years later.. 2 months ago it all started with the major symptoms, HE, weight loss, spider vains, grade 1 asophical varices, eye floaters, fatigue, cold feet & constant intense pain right side. I've noticed the HE has worsened over the last week, as I literally cannot remember anything, it's scary. I have noticed a shortened temper. also very emotional, mainly because I am very scared.

I am 29 years old and don't drink.

Currently waiting for Fibroscan but that will take 2 - 3 weeks, I'm hoping once my Gastro has officially diagnosed me then he will prescribe me the rifaxamin.

Isabelle2 profile image
Isabelle2 in reply to

Yes! I can remember I must do something then forget what I had just remembered. It’s a lot better but I’ve never been the same since massive HE /coma incident pre transplant. Forgetting words, knowing word begins with an f and say foreigner instead of friend or knowing a word is kitchen-based to say knife instead of spoon. It’s v v annoying!

Yes it is normal. I couldn’t remember my name or some members of my family. It’s the ammonia levels in the blood that go to the brain that effects the memory. Rifaximin and also lactulose helps keep HE under control. Good luck

We had a poster (who became a friend) a few years ago who's husband had terrible Hepatic encephalopathy. They tried removing red meat from his diet and eventually he was nearly fully vegetarian - his HE symptoms did improve massively. He was able to resume playing the guitar (his flapping and tremors disappeared) and read music which he'd lost the ability to with HE. There is a strong link between red meat and ammonia build up.

Might be worth a try until you get seen by consultants. You can also 'play' with lactulose, taking more or at different times.

Katie

ktan49 profile image
ktan49 in reply to AyrshireK

Thanks Katie, appreciate the reply. The only meat I eat at the moment is chicken breast. Been super strict on what i eat since this nightmare started. Have been making some homemade vegetable soups though.. maybe I'll try to eat more of that..

It's all normal worse luck you do know you can take more lactose it's not going to do any damage I was glugging through bottles of it and I never noticed any difference in it by taking the rifaximin but we're all different x

OMG ktan

I was on 4 times a day max lactulose. It did diddly sqwat - well it cerainly didn’t make me squat (sorry too much detail). In the end they gave me about 40 bottles of liquid enema which you had to, rather unpleasantly, self administer 😝.

Rifaximin did not help me in this regard one iota.

They also put me on codene which is known for its opposite effect, ie not a laxative but a constipative (made up word 😀)

After those cheerful words of mine (sorry!) - All the best.

🇧🇧

Hi

I can agree with all the pervious comments, plus when I went under I would loose the complete days and one Christmas, never have got any memory back.

Only after the transplant did I realise how much it effected me day to day

Keep try the lactulose and trying to find the triggers, meat was also one with me

Its a terrible thing, keep fighting

David

ktan49 profile image
ktan49 in reply to david5354

Thanks David, yeah it's a horrible experience! I'm taking 30ml Lactulose 3 times a day but I might up the dose as it's not doing much! I'm going to try cutting out meat.. which is just chicken at the moment, living on low salt cereal, fresh veg and fruit, boiled eggs & wholegrain bread.

Again thanks for the reply, it's good to read other peoples experiences.

Not related to HE but did you have pains when swallowing food? the pain is quite high up but I only get it when eating solids.. drinking water doesn't trigger the pain, only started yesterday..

I’m worried about this all. I can’t take Lactulose because I’m type2 diabetic, so I might stop eating red meat now to try and stop the progress to HE

in reply to Julie8

I am type 2 diabetic’. I wa taking max 4 times a day as per GP and hospital. Suggest you query what youve been told!

All the best

Miles

🇧🇧

in reply to Julie8

Hi again

Oh yes and lactulose didnt work for me. To try and avoid HE i was given loads of bottles of liquid enema to self adminster! Lovely jubbly - not!

🇧🇧

Julie8 profile image
Julie8 in reply to

Sounds lovely

Julie8 profile image
Julie8 in reply to Julie8

Ok thanks. I was just thinking that Lactulose is pure milk sugar. I suppose I could have other things that cause diahorea I’m have IBS so have diahorea most of the time anyway. Thanks for your reply you learn so much on here.

My husband had to take lactose and rixfaxmin it did help him, but we found drinking lots of water a day helped lots. He is also type 2 diabetic and it didn't make any difference to his blood sugar's

Luckily my husband had his transplant 5 weeks ago and is doing really good at the minute

Pauline xxx

Had my blood test back again today

ALT 180

GGT 149

Bilirubin is normal apparently.

Although they have been raised for years so I guess they don't mean much.

Hi ktan

I think the answer is absultely yes to memory loss.

Wrt Rifaximin - no positive effect on memory loss - at least for me 😒

Miles

🇧🇧

Sometimes I can’t remember what i had for brekkie...

Lactulose stopped working for me even on what i believe was max dose 4 times a day. In the end given loads of bottles of enema to self administer - lovely jubbley 😝

Can I ask what HE stands for please?

I know it sounds like a crazy question but I see it a lot on this site and I've never known what it is!

Thanks!

ktan49 profile image
ktan49 in reply to AndyEssex

Hepatic encephalopathy.. it's the build of ammonia in the blood causing confusion, tiredness, depression, personality changes,irritability etc etc

AyrshireK profile image
AyrshireK in reply to AndyEssex

Hi Andy, as much as we try to avoid all the acronyms or at least try to put their full name in once at least in a thread sometimes they do slip in. I compiled a page sometime ago which has quite a lot of the more common ones and what they mean. You'll find it at:- healthunlocked.com/britishl...

Hope it's of some help.

Katie

in reply to AyrshireK

Katie

Still think that’s a brilliant Glossary. Such a shame have to try and remember where it is - as you know I forgot - and still forget - frequently. It really ought to be put somewhere more prominently by the Admin team. (I think 😁)

Miles

You may also like...